Daily, emergency medical service (EMS) providers initiate care for critical patients in precarious environments. Gas and fire-related accidents are especially complex and require careful considerations in management to optimize patient care. In particular, asphyxiation from gas and smoke exposure poses a significant threat to both patient and provider safety. Inhalation injuries are easy to overlook and complicate burns in approximately 10% to 20% of patients.
Smoke is a heterogeneous mixture of compounds and has deleterious effects on the body via 4 separate mechanisms. Simple asphyxiants such as carbon dioxide and methane cause hypoxia by displacing oxygen in the lungs and lowering inspiratory concentrations of oxygen. Chemical irritants such as hydrochloric acid, ammonia, and formaldehyde interact directly with mucous membranes and cause direct injury to the eyes and respiratory tract. Furthermore, the physical exposure to heat causes direct thermal mucosal injury, and the deposition of particulate matter such as soot/debris may impair proper gas exchange in the alveoli. Lastly, chemical asphyxiants such as carbon monoxide (CO) and cyanide (CN) produce systemic ischemia and metabolic acidosis by interfering with mitochondrial oxidative phosphorylation.
Of these destructive mechanisms, CO and CN gas may prove to be the most insidious. These 2 gases are lethal byproducts of combustion and increase short-term mortality rates by 30% to 50% when there is concomitant exposure. Thus, it is imperative for EMS to quickly identify patients at increased risk for asphyxiation and initiate prompt life-saving interventions.
Asphyxiation is difficult to identify and treat. Patients may not present with the "classic signs" of toxic gas exposure; therefore, proper triage may be difficult. Carbon monoxide and cyanide are colorless, odorless gases. Characteristic signs for carbon monoxide and cyanide toxicity such as "cherry red skin" and "bitter almond breath" respectively, are poorly sensitive and therefore unreliable for guiding therapy. Depending on the concentration levels and time of carbon monoxide and cyanide exposure, patients may present with a broad spectrum of signs and symptoms. Patients may complain of headaches, nausea, vomiting, dizziness, lethargy, confusion, chest pain, shortness of breath, loss of consciousness, or even cardiac arrest. While initially well appearing, patients exposed to toxic fumes in closed spaces are at a higher risk of rapidly decompensating.
Therefore, it is prudent for EMS responders to identify risk factors for carbon monoxide and cyanide exposure early on. Although smoke inhalation is an obvious risk factor, other subtle environmental findings must be considered. Patients are at increased asphyxiation risk in cold weather, indoor grill use, gas-powered electrical generator exposure, industrial accidents, natural catastrophes, suicide/murder attempts, and exposure to various combustible items such as wood floorboards, PVC pipes, furniture, paper, plastics, textiles, and other synthetic materials.
Further data shows that most fire victims killed by smoke inhalation alone had no direct flame exposure and were located in separate, nearby rooms. This makes it difficult for providers to anticipate who is vulnerable to inhalation injury. Although EMS providers are capable of measuring ambient carbon monoxide levels on the scene, these measurements have relatively low sensitivity. Furthermore, there is no device for detecting cyanide exposure in ambient air. Standard pulse oximetry monitors are unreliable in detecting carbon monoxide and cyanide in the blood. As a result, normal pulse-ox values may provide false reassurance regarding patient stability. Thus, providers must have a low threshold for initiating treatment for these toxic gases.
Lastly, EMS providers are not immune to asphyxiation. Irritant gases released in fires may cause mucosal injury to the eyes, ears, nose, and throat, making it difficult for providers to maintain care. Regardless of using proper personal protective equipment, providers are still vulnerable to developing neurocognitive sequelae from carbon monoxide and cyanide exposure. Providers should be assessed during a follow-up medical exam in less than 48 hours to evaluate for complications of asphyxiant gas exposure. Providers should be especially conservative in seeking medical evaluation in the subsequent 4 to 6 weeks if they develop evolving complaints such as memory disturbances, depression, anxiety, problems with calculations, and vestibular and motor symptoms.
The mainstay of asphyxiation and burn treatment in the field is safe and supportive care. Priorities include scene safety, rapid extrication, patient decontamination, airway management, intravenous (IV) access, burn care, hypothermia prevention, and proper disposition.
The environment may be considered unstable until the gas toxin source is identified and controlled. Often, this requires effective communication between interdisciplinary teams such as EMS, fire departments, law enforcement, hazmat teams, and any scene bystanders.
Asphyxiation contributes to a high mortality rate in gas and fire-related accidents. Special consideration should be given to the patient’s airway and ability to ventilate. Proper chin-lift/jaw thrust maneuvers, nasopharyngeal airways, supraglottic devices, and intubation may be required to preserve airway patency. Signs of airway obstruction, shock, altered mental status, hypoxemia, and worsening dyspnea are all indications for endotracheal intubation. Circumferential burns to the chest wall can interfere with ventilation and may also be an indication for intubation.
The carboxyhemoglobin blood concentration is influenced by the fraction of inspired oxygen (FiO2) and falls more rapidly as FiO2 increases. For example, the elimination half-life of carbon monoxide in the blood is approximately 320 minutes at room air and improves to approximately 74 minutes on 100% FiO2. Therefore, patients exposed to carbon monoxide fumes should be immediately placed on a 100% FiO2 delivered by facemask or endotracheal tube and remain on this high inspiratory oxygen concentration until transported to a higher-level care facility.
Hydroxocobalamin remains the prehospital empiric therapy of choice for cyanide toxicity. Although other antidotes such as amyl nitrite and sodium thiosulfate exist, hydroxocobalamin is preferable given the rapid onset of action, ease of administration, tolerability, relatively improved safety profile, and ability to neutralize cyanide without interfering with cellular oxygen use. Treatment for cyanide toxicity is highly dependent on history and physical findings. The antidote must be initiated in patients with possible cyanide exposure that develop altered mental status, seizures, respiratory depression/arrest, or cardiac dysrhythmia. Current guidelines recommend administering 5 g hydroxocobalamin intravenously, diluted in 200 mL of lactate ringer and given over 15 minutes.
Additional interventions may be considered for asphyxiation injuries. For example, Walker et al. have concluded that bronchodilators such as albuterol, and mucolytics such as N-acetyl cysteine are helpful in reducing airflow resistance and may improve dynamic pulmonary compliance in animal studies. Although still controversial in humans, initiating these pre-hospital treatments may be most beneficial in patients who exhibit signs of lower airway obstruction such as wheezing.
Patients may experience hypotension secondary to burns and may require fluid resuscitation. However, aggressive fluid therapy may cause iatrogenic airway compromise secondary to edema. Therefore, providers should perform serial airway evaluations if a definitive airway is not already in place.
Another important parameter to control is patient core temperature. Hypothermia in burn patients is associated with increased mortality rates, and thus wet clothing should be removed, and patients should be passively or actively rewarmed.
Finally, a proper patient disposition is important and is largely dependent on the mechanism of injury. Although hyperbaric oxygen therapy has been shown to reduce long-term and permanent neurocognitive dysfunction in the setting of toxic gas exposure, there is no clear evidence that it reduces mortality compared to 100% normobaric oxygen. Patients with concomitant trauma or burn injuries do have higher mortality rates and should be transferred to appropriate trauma and burn facilities respectively. Patients that should be considered for hyperbaric centers are those with altered mental status, seizures, nausea/vomiting, loss of consciousness, marked dyspnea, chest pain, or pregnancy in the absence of major burns or trauma.